Texas, 2015

Flash Flooding in Texas, March 17 to 18, 2015

March 17 to 18, 2015 · NWS CRP · 4 events in 3 counties and zones

A strong upper level storm system moving out of the Texas Big Bend interacted with unusually deep moisture over South Texas during the early morning hours of March 18th. Widespread heavy rainfall occurred over the eastern Brush Country to the Victoria Crossroads with rainfall amounts between 2 and 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A strong upper level storm system moving out of the Texas Big Bend interacted with unusually deep moisture over South Texas during the early morning hours of March 18th. Widespread heavy rainfall occurred over the eastern Brush Country to the Victoria Crossroads with rainfall amounts between 2 and 3 inches. Locally higher amounts between 3 and 5 inches occurred over Duval, Jim Wells, and Live Oak Counties. This led to flooding of low lying areas around Benavides, Orange Grove, and George West.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 17, 11:11 PM CST, 39 minutes earlier.

Area forecast discussion, Mar 17, 11:11 PM CST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1211 AM CDT WED MAR 18 2015

.DISCUSSION...SEE 06Z AVIATION DISCUSSION.

&&

.AVIATION...AREA OF RAIN MOVING TOWARD THE EASTERN TERMINALS AS OF
THIS WRITING. AM KEEPING THE NOTION OF LIFR CIGS AND IFR/LIFR
VSBYS WITH THE MODERATE RAIN. COULD NOT RULE OUT SOME THUNDER
(ALTHOUGH AM NOT SEEING TOO MUCH LIGHTNING STRIKES AT THIS
TIME)...BUT WITH POTENT JET WILL MENTION A TEMPO TSRA IN THE
EASTERN TERMINALS. FARTHER WEST AT KLRD...AM EXPECTING CIGS TO GO
BACK TO LIFR ONCE THE RAIN ENDS WITH THE LIGHT WINDS. AS UPPER
TROUGH BEGINS TO PASS...CONDITIONS WILL IMPROVE FROM WEST TO EAST
WITH VFR CONDITIONS EXPECTED AT KLRD AOA 21Z BUT GENERALLY
BECOMING MVFR (OR NEAR MVFR AND REMAINING SO) FOR THE EASTERN
TERMINALS. IFR CONDTIONS RETURN AFTER 19/00Z. RAIN WILL END FROM
WEST TO EAST AS WELL...CHECK TERMINALS FOR DETAILS ALTHOUGH
PRECISION ON RAIN ENDING IN TERMINALS WITH IMPROVING CIGS WILL NOT
NECESSARILY BE AT THE SAME TIME GIVEN THAT FORECASTS ARE GETTING
ON THE LONG SIDE AS IT IS.

&&

.PREV DISCUSSION... /ISSUED 709 PM CDT TUE MAR 17 2015/

DISCUSSION...SEE 06Z TAF DISCUSSION BELOW.

AVIATION...MVFR CIGS/VSBYS WILL DROP TO IFR LATER THIS EVENING
WITH SHOWERS BECOMING MORE WIDESPREAD ACROSS THE SOUTH TEXAS REGION.
COULD BE A FEW ELEVATED THUNDERSTORMS AS COOLER AIR MOVES IN ALOFT
AND ENERGY FROM UPR JET COMES ACROSS. ADVECTION FOG ALONG THE
COAST WILL SPREAD INLAND ACROSS VCT TERMINAL LATER TONIGHT WITH
LIFR CONDITIONS POSSIBLE. LIFR CIGS ARE EXPECTED EVERYWHERE LATE
TONIGHT THROUGH AROUND 15Z WED AM. PRECIPITATION WILL END EARLY
WED AM WITH CIGS/VSBYS IMPROVING TO MVFR ALL AREAS BY NOON.

PREV DISCUSSION... /ISSUED 559 PM CDT TUE MAR 17 2015/

DISCUSSION...SEE MARINE SECTION.

MARINE...HAVE ISSUED DENSE FOG ADVISORY FOR MARINE AREAS. 66-70
DEGREE DEWPOINT AIR OVER WATER TEMPS MAINLY IN THE LOWER TO MID
60S HAS LED TO FOG REDEVELOPING THIS AFTERNOON. FROM WEBCAMS
AVAILABLE TO US FOG MAINLY APPEARS JUST OFF THE COAST...BUT WILL
MOVE INTO THE BAYS THROUGH THE EVENING. LIGHT RAIN MOVING IN
PRESENTS A CHALLENGE OF WHETHER IT WILL IMPROVE VISIBILITIES OR
NOT...THINKING THE RAIN IS LIGHT ENOUGH THAT IT WILL NOT IMPROVE
THINGS SIGNIFICANTLY...THUS WILL HOLD ONTO THE ADVY THROUGH THE
MORNING.

PREV DISCUSSION... /ISSUED 422 PM CDT TUE MAR 17 2015/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...MID/UPPER LOW
OVER NORTHERN MEXICO WILL CONTINUE LIFTING NORTHEAST
TONIGHT...LIFTING AWAY FROM SOUTH TEXAS THROUGH THE DAY WEDNESDAY.
CURRENTLY THIN BAND OF SHOWERS HAS BEEN VERY SLOWLY PUSHING EAST
ACROSS THE WESTERN PORTIONS OF THE CWA. THIS BAND WILL BE SLOW TO
ACROSS THE AREA THIS EVENING. HI-RES MODELS CONTINUE TO SHOW
REDEVELOPMENT OF MORE ACTIVITY BEHIND THIS FIRST BAND FORMING
TONIGHT AND ADDITIONAL CONVECTION CAN ALREADY BE SEEN FORMING ON
VIS SATELLITE OVER NORTHERN MEXICO. AS THE UPPER LOW LIFTS MORE
TO THE NORTHEAST AN UPPER JET STREAK ON THE SOUTHERN EDGE OF THE
LOW MOVES FAVORABLY INTO THE REGION...AND THIS WILL AID IN SUPPORT
OF CONVECTION DEVELOPING. ALTHOUGH MAJORITY OF THE ACTIVITY WILL
BE SHOWERS...DID INCLUDE MENTION OF TSTMS OVERNIGHT UNDER A MORE
DIVERGENT UPPER PATTERN AND WHERE MUCAPES ARE SLIGHTLY MORE
FAVORABLE. UNDER ANY TSTMS THAT DEVELOP OR TRAINING
CONVECTION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT.
EXPECT RAINFALL TO GRADUALLY END FROM WEST TO EAST THROUGH
WEDNESDAY AS MID/UPPER LVL RIDGING BEGINS BUILDING IN OVER THE
AREA. EXPECT DRY CONDITIONS ACROSS ALL OF THE REGION BY WEDNESDAY
NIGHT. WRT TEMPS...KEPT FAIRLY CLOSE TO MODEL CONSENSUS...WITH
LOWS STAYING IN THE LOW TO MID 60S. HIGHS TOMORROW WILL BE
SLIGHTLY WARMER...ESPECIALLY OUT WEST WHERE DRYING AND A BIT MORE
CLEARING WILL OCCUR MORE QUICKLY.

LONG TERM (THURSDAY THROUGH TUESDAY)...REGION WILL BE UNDER THE
INFLUENCE OF A SHORT WAVE RIDGE ON THURSDAY. EXPECT WARM AND DRY
CONDITIONS FOR THE AREA WITH THE SLIM THREAT OF WEAK LOW LEVEL
WARM AIR ADVECTION KEEPING A SLIGHT CHANCE OF SHOWERS IN THE VCT
AREA. SOUTHEAST WINDS WILL BRING IN HIGHER BOUNDARY LAYER MOISTURE
THURSDAY NIGHT AND EXPECT AREAS OF FOG TO DEVELOP OVER NEARSHORE
WATERS AND MOVE INLAND OVER THE COASTAL PLAINS THRU FRIDAY MORNING.
FRONTAL BOUNDARY WILL BE PUSHING SOUTH THROUGH THE HILL COUNTRY
ON FRIDAY AS ANOTHER MID LEVEL LOW MOVES INTO SOUTHERN BAJA
CALIFORNIA. SCATTERED CONVECTION WILL DEVELOP AHEAD OF THE FRONTAL
BOUNDARY FRIDAY AS LEAD SHORT WAVE TROUGH MOVES INTO THE HILL
COUNTRY...WITH THE UPPER LOW WEAKENING TO A SHORT WAVE TROUGH
AS IT LIFTS OUT ACROSS CENTRAL TEXAS SATURDAY NIGHT. BEST CHANCES
FOR RAINFALL WILL BE FRIDAY NIGHT INTO SATURDAY AS THE BOUNDARY
MOVES THROUGH THE AREA PROVIDING A FOCUS FOR DEVELOPMENT AS WELL
AS AN ACTIVE DOWNSTREAM 110 KNOT 25H JET LIFTING NORTH WITH SOUTH
TEXAS IN THE FAVORABLE RIGHT ENTRANCE REGION OF THE JET. MODELS
CONTINUE TO DEPICT HIGH MOISTURE CONTENT WILL BE AVAILABLE OVER THE
REGION WITH PRECIPITABLE WATER VALUES UP TO 1.9 INCHES FRIDAY NIGHT
AND SATURDAY. WILL GO WITH CATEGORICAL/LIKELY POPS FRIDAY NIGHT FOR
BRUSH COUNTRY/COASTAL PLAINS RESPECTIVELY WITH CATEGORICAL POPS
OVER THE COASTAL PLAINS SATURDAY. RAIN CHANCES WILL DIMINISH ON
SATURDAY NIGHT AS THE SYSTEM LIFTS NORTHEAST. ECMWF/CMC MODELS
ARE SHOWING ANOTHER SHORT WAVE TROUGH DIVING SOUTHEAST OUT OF
THE CENTRAL ROCKIES SUNDAY AND INTO THE SOUTHERN PLAINS BY
TUESDAY MORNING WHILE THE GFS IS WEAKER AND MORE PROGRESSIVE.
WEAK LOW LEVEL WARM AIR ADVECTION AHEAD OF THIS FEATURE COULD
PROVIDE A SLIGHT CHANCE OF RAIN OVER THE NORTHERN COASTAL BEND
INTO THE VICTORIA CROSSROADS. AFTER THIS SHORT WAVE TROUGH MOVES
BY TUESDAY A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    65  76  65  76  62  /  10  10  10  30  70
VICTORIA          63  76  64  76  60  /  10  20  10  50  70
LAREDO            65  84  66  79  61  /  10  10  10  50  80
ALICE             64  80  65  80  62  /  10  10  10  40  70
ROCKPORT          64  73  64  73  61  /  10  10  10  30  60
COTULLA           63  80  64  74  59  /  10  10  10  60  80
KINGSVILLE        65  79  66  80  62  /  10  10  10  30  70
NAVY CORPUS       65  73  66  73  62  /  10  10  10  30  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 11 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR...COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS
     OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL OUT 20 NM.

&&

GW/86...AVIATION
Hazardous weather outlook, Mar 17, 3:13 PM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
413 PM CDT TUE MAR 17 2015

TXZ229>234-239>247-182115-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
413 PM CDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT...MAINLY OVER AREAS
NEAR AND WEST OF AN ALICE TO VICTORIA LINE. NO SEVERE WEATHER IS
EXPECTED...ALTHOUGH A STRONG STORM OR TWO COULD PRODUCE WINDS OF
45 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS ARE FORECAST FOR
FRIDAY INTO SATURDAY AS ANOTHER WEATHER SYSTEM IMPACTS THE AREA.
NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME WITH THIS
SYSTEM. HOWEVER...AN ISOLATED STRONG STORM AND HEAVY RAINFALL MAY
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-182115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
413 PM CDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

PATCHY FOG WILL BE POSSIBLE ACROSS PORTIONS OF THE BAYS AND
ADJACENT NEARSHORE WATERS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY FOG WILL BE POSSIBLE DURING EARLY MORNING HOURS
ACROSS PORTIONS OF THE ADJACENT COASTAL WATERS THROUGH MID WEEK.
ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS ARE FORECAST FOR
FRIDAY INTO SATURDAY AS ANOTHER WEATHER SYSTEM IMPACTS THE AREA.
NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME WITH THIS
SYSTEM. HOWEVER...AN ISOLATED STRONG STORM AND HEAVY RAINFALL MAY
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Corpus Christi radar (KCRP), 85 km away, was scanning. The volume nearest the first event began at 05:52 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Live Oak

When
March 17, 11:50 PM CST to March 18, 1:30 AM CST
Where
Live Oak County, George West to 0.6 mi E of George West
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.330, -98.120

Water was covering the roads within the city of George West. Lagarto Road, Lamar Avenue, and Highway 59 were closed.

Flash Flood, Live Oak

When
March 18, 12:50 AM CST to 1:30 AM CST
Where
Live Oak County, 2.84 mi S of Karon to 3.66 mi E of Oakville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.439, -98.019

Flooding caused portions of Farm to Market Road 1203 to be closed.

Flash Flood, Duval

When
March 18, 2:30 AM CST to 3:30 AM CST
Where
Duval County, Benavides to 1.3 mi W of Benavides
Cause
Heavy Rain
Reported by
Public
Coordinates
27.600, -98.420

Low water crossings were flooded near Benavides.

Flash Flood, Jim Wells

When
March 18, 2:45 AM CST to 3:30 AM CST
Where
Jim Wells County, 1.4 mi WNW of Alfred
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
27.910, -97.990

Farm roads became impassable as creek overflowed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562863, 562865, 562866, 562862.